UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Agenda

Winter Board Meeting January 20-21, 1998

Longstreet Inn HCR 70, Box 559 Amargosa Valley, NV 89020 Tel: 702-372-1777 Fax: 702-372-1280

Tuesday, January 20

1:00 p.m. **CALL TO ORDER/welcome**

Jared Cohon, Chair, Nuclear Waste Technical Review Board (NWTRB)

1:15 p.m. **Nye County welcome**

Cameron McCrae, Nye County Commission

1:30 p.m. Update on the high-level nuclear waste management program

Lake Barrett, Acting Director, Office of Civilian Radioactive Waste Management

(OCRWM)

2:00 p.m. Questions/discussion

2:15 p.m. Update on Yucca Mountain surface and underground exploration

Russell Dyer, Acting Project Manager

Yucca Mountain Site Characterization Office (YMSCO)

2:45 p.m. Questions/discussion

3:00 p.m. **Update on Yucca Mountain environmental programs**

Wendy Dixon, Assistant Manager for Environment, Safety, and Health, YMSCO

3:30 p.m. Questions/discussion

3:45 p.m. **BREAK (15 minutes)**

4:00 p.m. Government Performance and Results Act (GPRA) session

Mike Carroll, NWTRB

4:45 p.m. Questions for the Board and staff from the public

Jared Cohon, Chair, NWTRB

Tuesday, January 20 - continued

5:30 p.m. DINNER (Reconvene at 7:00 p.m.)

7:00 p.m. Government Performance and Results Act (GPRA) evening session

Mike Carroll, NWTRB

7:45 p.m. Questions for the Board and staff from the public

Jared Cohon, Chair, NWTRB

8:30 p.m. Recess until 8:00 a.m., Wednesday, January 21

Wednesday, January 21

8:00 a.m. Saturated zone session introduction

Richard Parizek, Meeting Chair, NWTRB

8:05 a.m. Overview of the saturated zone program and its objectives

William Boyle, YMSCO

8:15 a.m. Regional 3-D ground-water flow model of Death Valley Basin

Frank D'Agnese, United States Geological Survey (USGS)

8:30 a.m. Questions/discussion

8:40 a.m. Significance of hydrochemical domains in the saturated zone at Yucca

Mountain

Zell Peterman, USGS

8:55 a.m. Questions/discussion

9:00 a.m. Model for major ion chemistry of saturated zone waters along flow lines

through Yucca Mountain

Arend Meijer, Los Alamos National Laboratory (LANL)

9:15 a.m. Ouestions/discussion

9:20 a.m. Hydraulic and tracer testing at the C-well complex

M.J. Umari, Paul Reimus, and Jake Turin, USGS

9:45 a.m. Questions/discussion

10:00 a.m. BREAK (15 minutes)

Wednesday, January 21 - continued

10:15 a.m. Preliminary 3-D finite-element ground-water flow model of the saturated zone at Yucca Mountain

John Czarnecki, USGS

10:35 a.m. Questions/discussion

10:45 a.m. Current status of the saturated zone flow and transport model

Bruce Robinson, LANL

11:05 a.m. Questions/discussion

11:15 a.m. State of Nevada studies of the saturated zone

Linda Lehman

11:35 a.m. Questions/discussion

11:45 a.m. Nye County proposed saturated zone EWDP

Parviz Montazer

11:55 a.m. Questions/discussion

12:00 p.m. Questions/discussion of the morning session

12:15 p.m. **LUNCH** (1 hour)

1:15 p.m. Saturated zone expert elicitation session introduction

Richard Parizek, Meeting Chair, NWTRB

1:20 p.m. Saturated zone flow and transport conceptual model and parameter issues

affecting total system performance assessment

Robert Andrews, INTERA

1:30 p.m. Questions/discussion

1:35 p.m. Saturated zone flow and transport expert elicitation:

process and summary of results

Kevin Coppersmith, Geomatrix

1:45 p.m. Questions/discussion

1:50 p.m. An expert opinion

Allan Freeze, R. Allan Freeze Engineering, Inc.

2:20 p.m. Questions/discussion

Wednesday, January 21 - continued

2:30 p.m. An expert opinion

Lynn Gelhar, Massachusetts Institute of Technology 3:00 p.m. Questions/discussion

3:10 p.m. BREAK (**15 minutes**)

3:25 p.m. Saturated-zone flow and transport analyses in total system performance

assessment for Yucca Mountain

William Arnold, Sandia National Laboratories

3:45 p.m. Program activities at Yucca Mountain addressing key saturated zone issues

Dwight Hoxie, USGS

4:00 p.m. Questions/discussion with Board members and Board consultants

4:20 p.m. Thermal testing program update

Rob Yasek, YMSCO

4:45 p.m. Questions/discussion

5:00 p.m. Questions/comments from the public

Jared Cohon, Chair, NWTRB

5:30 p.m. Closing remarks/ADJOURNMENT

Jared Cohon, Chair, NWTRB